Wildfire, Jefferson
- When
- July 31, 12:30 PM EST to 4:30 PM EST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.999, -76.052 (the zone’s center; the record gives no point)
The dry weather was blamed for a wildfire that burned for several hours in the town of Adams in Jefferson County. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
The dry weather was blamed for a wildfire that burned for several hours in the town of Adams in Jefferson County. It is unknown how the fire started around 1:30 p.m. Over 100 fire fighters worked to put out the brushfire which burned two- to three-thousand acres in the vicinity of County Roads 75 and 76 before being extinguished.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 31, 10:01 AM EST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1101 AM EDT TUE JUL 31 2012 .SYNOPSIS... A COLD FRONT MOVING EAST FROM THE CENTRAL GREAT LAKES WILL APPROACH WESTERN NEW YORK THIS AFTERNOON AND BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS. A FEW MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT AND WEDNESDAY AS THE FRONT MOVES ACROSS NEW YORK STATE. HIGH PRESSURE WILL BRING DRY WEATHER ON THURSDAY BEFORE THE NEXT COLD FRONT BRINGS A CHANCE FOR SHOWERS ON FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... THE SOUTHERLY FLOW BETWEEN HIGH PRESSURE ANCHORED OFF THE NEW ENGLAND COAST AND A COLD FRONT MOVING EAST FROM MICHIGAN WILL PUMP INCREASINGLY MOIST AIR ACROSS THE AREA TODAY. AS THIS MOISTURE INTERACTS WITH A SHORT WAVE LIFTING NORTH FROM PA...A FEW SHOWERS AND SCATTERED THUNDERSTORMS WILL SKIM THE WESTERN SOUTHERN TIER AND FINGER LAKES LATER THIS MORNING/EARLY AFTERNOON. OTHERWISE...THE MAIN FOCUS IS ON THE UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT THAT WILL BE PUSHING EAST TOWARD THE LOWER LAKES THIS AFTERNOON. THE INCREASE IN LOW LEVEL MOISTURE AND DAYTIME HEATING WILL RESULT IN MODEST INSTABILITY WITH SREF MEAN MUCAPES FORECAST TO INCREASE TO 1500-2000 J/KG DURING THE AFTERNOON. THIS WILL PROVIDE SUFFICIENT ENERGY FOR ROBUST UPDRAFTS...BUT WEAK WIND SHEAR WILL PRECLUDE THE FORMATION OF ORGANIZED SEVERE WEATHER ACROSS OUR CWA. TEMPERATURES TODAY WILL RANGE FROM NEAR 80 ACROSS THE WESTERN SOUTHERN TIER WHERE INCREASED MORNING CLOUD COVER WILL LIMIT SOLAR HEATING TO THE MID 80S ACROSS THE GENESEE VALLEY AND FINGER LAKES. TONIGHT...THE WEAKENING COLD FRONT AND UPPER LEVEL TROUGH WILL PUSH EAST ACROSS THE CWA. THIS WILL RESULT IN A FEW MORE SHOWERS AND THUNDERSTORMS...BUT THERE WILL BE A WEAKENING TREND TO THE CONVECTION WITH THE LOSS OF DAYTIME HEATING. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... TROUGH AXIS AND ASSOCIATED SURFACE FRONT WILL MOVE SLOWLY ACROSS THE REGION WEDNESDAY. WHILE FORCING IS RELATIVELY WEAK OVER WESTERN PORTIONS...IT MAY BE ENOUGH TO FIRE SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT. BEST SHOT AT CONVECTION REMAINS OVER EASTERN PORTIONS OF THE AREA AS LATER TIMING MAY ALLOW FOR BETTER DESTABILIZATION. SEVERE THREAT LOOKS LIMITED GIVEN LIMITED WINDOW FOR DESTABILIZATION AND MARGINAL SHEAR VALUES. THE FRONT WILL EXIT THE AREA WEDNESDAY NIGHT AS A BUBBLE OF HIGH PRESSURE BEGINS TO MOVE IN. THIS WILL END THE RAIN THREAT AND BRING CLEARING SKIES. LIGHT WINDS AND RADIATIONAL COOLING WILL LEAD TO SOUTHERN TIER VALLEY FOG. HIGH PRESSURE WILL SETTLE OVER THE REGION THURSDAY PROVIDING FAIR WEATHER. SUNSHINE AND WARMING 850 MB TEMPERATURES TO AROUND +16C SHOULD SUPPORT HIGHS IN THE MID TO UPPER 80S. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A ZONAL FLOW WILL REMAIN IN PLACE ACROSS NORTH AMERICA THROUGH THE FIRST PART OF THE WEEKEND WITH A DOMINANT HOT RIDGE IN PLACE ACROSS THE SOUTHERN 2/3 OF THE NATION. A SERIES OF WEAK PACIFIC SYSTEMS WILL TRAVERSE THE US/CANADIAN BORDER AND BRING A FEW CHANCES OF SHOWERS AND THUNDERSTORMS...ALTHOUGH MUCH OF THIS WILL BE ISOLATED TO WIDELY SCATTERED IN NATURE WITH LITTLE ORGANIZED WIDESPREAD RAINFALL. LOOKING AT THE DETAILS...ON FRIDAY A VERY WEAK SURFACE FRONT WILL DROP SOUTH INTO THE LOWER LAKES AND WASH OUT AS IT PUSHES WELL SOUTH OF THE MID LEVEL SUPPORT. THIS WILL BRING A VERY LOW CHANCE OF A FEW SHOWERS AND THUNDERSTORMS...BUT MANY AREAS WILL LIKELY REMAIN DRY. 850MB TEMPS OF AROUND +18C WILL SUPPORT HIGHS IN THE UPPER 80S OR CLOSE TO 90 INLAND FROM THE LAKES. OVER THE WEEKEND A MORE SIGNIFICANT TROUGH WILL MOVE FROM THE NORTHERN PLAINS SATURDAY TO THE CENTRAL LAKES BY SUNDAY. SOUTHERLY RETURN FLOW AHEAD OF THIS SYSTEM AND AROUND THE WESTERN PERIPHERY OF THE BERMUDA HIGH WILL TRANSPORT MOISTURE AND INSTABILITY NORTH INTO THE REGION ON SATURDAY...WITH BOTH THE GFS AND ECMWF ALLOWING FOR DIURNAL CONVECTION ESPECIALLY INLAND FROM THE LAKES. THIS WILL REMAIN WIDELY SCATTERED WITH NO SYNOPTIC SCALE TRIGGER...SO FOR NOW WILL JUST CONTINUE WITH LOW CHANCE POPS. BY SUNDAY HEIGHT FALLS BEGIN TO APPROACH FROM THE UPSTREAM SHORTWAVE...SUPPORTING MORE ORGANIZED ASCENT AND A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS. BY MONDAY THE GFS AND ECMWF PULL THIS SYSTEM TO THE EAST COAST WITH A RETURN TO DRY WEATHER AND SEASONABLE TEMPS AS THE ZONAL FLOW BRIEFLY AMPLIFIES AND ALLOWS COOLER CANADIAN AIR TO NOSE INTO THE GREAT LAKES. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... A COLD FRONT MOVING EAST FROM THE CENTRAL LAKES WILL APPROACH WESTERN NEW YORK LATER TODAY. INCREASING MOISTURE AND INSTABILITY AHEAD OF THE FRONT WILL GENERATE A FEW SHOWERS AND THUNDERSTORMS FROM LATE MORNING INTO THE AFTERNOON...ESPECIALLY ACROSS WESTERN NEW YORK AND THE GENESEE VALLEY. EXPECT MAINLY VFR CONDITIONS TO PREVAIL...BUT ANY PASSING THUNDERSTORMS COULD LOWER CIGS/VSBYS TO MVFR AT TIMES. SCATTERED SHOWERS WILL CONTINUE TONIGHT AS THE FRONT PUSHES EAST ACROSS THE AREA...BUT EXPECT A WEAKENING TREND TO ONGOING CONVECTION WITH THE LOSS OF DAYTIME HEATING. OUTLOOK... THURSDAY...VFR. FRIDAY AND SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. && .MARINE... A COLD FRONT WILL APPROACH THE LOWER LAKES FROM MICHIGAN THIS AFTERNOON AND BRING SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD BACK IN WEDNESDAY AND THURSDAY WILL FAIR WEATHER. OUTSIDE OF THUNDERSTORMS...WIND AND WAVE ACTION WILL REMAIN LOW THROUGH THE END OF THE WEEK. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...LEVAN NEAR TERM...LEVAN/TJP SHORT TERM...TMA LONG TERM...HITCHCOCK AVIATION...LEVAN/TJP MARINE...TJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 519 AM EDT TUE JUL 31 2012 NYZ001>008-010>014-019>021-085-010930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 519 AM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 519 AM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405256.